Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 67, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 22, 2019, 5:13 AM EDT for 4 counties in South Carolina. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2019, 5:13 AM EDT (09:13 UTC)
- Expired
- Jun 22, 2019, 5:45 AM EDT
- In force
- 32 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Calhoun County, SC, Clarendon County, SC, Lee County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 96 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 5:13 AM EDT | TSTM WND DMG | 5 W Turbeville, SC | HIGHWAY PATROL REPORTED TREES DOWN I95 MILE MARKER 135. |
| Jun 22, 5:17 AM EDT | TSTM WND DMG | 2 Ssw Shiloh, SC | SC HIGHWAY PATROL REPORTS TREE IN ROADWAY ALONG ON PUDDING SWAMP ROAD. |
| Jun 22, 5:19 AM EDT | TSTM WND DMG | 7 Ne Shiloh, SC | SC HIGHWAY PATROL REPORTS TREE IN ROADWAY ALONG LYNCHES RIVER ROAD NEAR YARBOROUGH ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 9.2 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2068 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
798
WUUS52 KCAE 220913
SVRCAE
SCC017-027-061-085-220945-
/O.NEW.KCAE.SV.W.0067.190622T0913Z-190622T0945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
513 AM EDT Sat Jun 22 2019
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Lee County in central South Carolina...
Eastern Calhoun County in central South Carolina...
Central Clarendon County in central South Carolina...
Sumter County in central South Carolina...
* Until 545 AM EDT.
* At 513 AM EDT, severe thunderstorms were located along a line
extending from near Lamar to near Summerton, moving east at 65 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Sumter, Manning, Bishopville, South Sumter, Alcolu, Woods Bay State
Park, Elliott, Mulberry, Lee State Park, Sumter County Airport,
Millwood, Poinsett State Park, Turbeville, Mayesville, Pinewood,
Lynchburg, Paxville, Cane Savannah, Dalzell and Manville.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 113 and 126.
Interstate 26 Interstate 95 between mile markers 114 and 146.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These are dangerous storms with a history of downing trees and
powerlines! Prepare immediately for strong winds capable of
producing significant damage. Seek shelter inside a sturdy building
and stay away from windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3382 7992 3377 7999 3372 7997 3360 8004
3368 8060 3435 8027 3432 8024 3437 8018
3432 8017 3423 8011 3420 8011 3416 8016
3415 8015 3409 8008 3408 8003 3399 7989
3395 7998 3388 7994 3388 7988
TIME...MOT...LOC 0913Z 268DEG 55KT 3418 8001 3366 8034
HAIL...<.75IN
WIND...70MPH
$$
JAQ1 follow-up statement
782
WWUS52 KCAE 220943
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
543 AM EDT Sat Jun 22 2019
SCC017-027-061-085-220953-
/O.EXP.KCAE.SV.W.0067.000000T0000Z-190622T0945Z/
Lee SC-Calhoun SC-Clarendon SC-Sumter SC-
543 AM EDT Sat Jun 22 2019
...THE SEVERE THUNDERSTORM WARNING FOR LEE...EASTERN CALHOUN...
CENTRAL CLARENDON AND SUMTER COUNTIES WILL EXPIRE AT 545 AM EDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.
LAT...LON 3382 7992 3377 7999 3372 7997 3360 8004
3368 8060 3435 8027 3432 8024 3437 8018
3432 8017 3423 8011 3420 8011 3416 8016
3415 8015 3409 8008 3408 8003 3399 7989
3395 7998 3388 7994 3388 7988
TIME...MOT...LOC 0943Z 268DEG 55KT 3419 7947 3368 7980
$$
JAQWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 5:13 AM EDT, 0 minutes earlier.
Area forecast discussion, Jun 22, 5:13 AM EDT, 0 minutes before
Area Forecast Discussion National Weather Service Columbia SC 513 AM EDT Sat Jun 22 2019 .SYNOPSIS... A frontal boundary will remain in the forecast area through tonight bringing a possibility of severe thunderstorms. The front will become diffuse under upper ridging early next week and this pattern supports mainly scattered afternoon thunderstorms and above normal temperatures. && .NEAR TERM /THROUGH TONIGHT/... The main concern is a possibility of thunderstorms with damaging wind and hail. A mesoscale convective system in the northwest flow has tracked through the forecast area early this morning. Severe wind gusts have been associated with this complex. Recovery of moisture and instability will likely occur behind this morning's mesoscale convective system later today. There should be continued low-level convergence into a lingering boundary. The models depict a mid-level shortwave troughing sinking southeastward into the area this afternoon and lingering tonight. The NAM and GFS indicate extreme instability with surface-based LI values -8 to -12. The greatest instability was depicted in the south section. Forecast soundings indicate a low- to mid-level cap breaking with heating this afternoon. The instability indicates some of the thunderstorms will have damaging wind and hail. The shear will be mainly uni-directional so the threat will be mainly straight-line wind although if the extreme instability does develop then a tornado is possible. The high-resolution models have a high spread with the timing of most intense convection. We leaned toward the ARW with the timing because this model has had a somewhat better handle with convection early this morning. Precipitable water is forecast to peak around 2 inches. Heavy downpours may occur but with the northwest flow and storm movement there may be a diminished flood threat. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... Upper level ridge extending from the upper Gulf Coast into the Ohio Valley will gradually shift east through Sunday and Sunday night. Meanwhile at the surface, a rather diffuse front will linger over the area. A series of upper disturbances and potentially rounds of convection could continue to track across the area within the northwest flow aloft along the periphery of the ridge. The greatest potential for showers and thunderstorms will come in the mid- afternoon through early evening time frame. Will maintain chance PoPs across the area. With at least moderate instability in place and dry air aloft, there is the potential for some strong if not isolated severe thunderstorms. High temperatures have been adjusted downward another degree or so into the upper 80s and lower 90s based on latest model trends, which seem reasonable given the expected cloud cover and potential for showers. Lows Sunday night will be in the lower 70s. The upper ridge axis shifts east over the region on Monday as the low level flow shifts southerly in advance of an approaching cold front. Increased subsidence over the area should limit the coverage of any convection during the day, but still some isolated showers and thunderstorms are possible with sufficient daytime heating and moisture. The ridge axis shifts east of the area Monday night, allowing a cold front to shift southeast into the area. The front could provide a focus for isolated convection Monday night, but the potential for severe weather appears low given limited instability. Monday still looks to be the warmest day of the week given strong subsidence and compressional heating ahead of the front, with highs in the mid to upper 80s. Mild temperatures are expected Monday night, with lows in the lower to mid 70s. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Upper ridging will become established over the western Atlantic during the Long Term period, resulting in a more typical summertime pattern. Generally expect isolated to scattered convection each day, with increasing coverage possible toward the end of the week as Atlantic moisture advects into the region. There is even some model support for nocturnal convection so will maintain at least some rain chances during the nighttime periods. Temperatures appear to be near to slightly above normal through the period. && .AVIATION /09Z SATURDAY THROUGH WEDNESDAY/... There will be restrictions at times in thunderstorms during the 24-hour TAF period. Severe wind gusts and hail are possible. Outside of scattered to numerous thunderstorms expect mainly VFR conditions as indicated by the NAM MOS and GFS MOS and LAMP. The GFS LAMP suggested general wind gusts around 18 knots this afternoon. A mesoscale convective system in the northwest flow has tracked through the forecast area early this morning. Severe wind gusts have been associated with this complex. Recovery of moisture and instability will likely occur behind this morning's mesoscale convective system later today. There should be continued low-level convergence into a lingering boundary. The models depict a mid-level shortwave troughing sinking southeastward into the area this afternoon and lingering tonight. The NAM and GFS indicate extreme instability with surface-based LI values -8 to -12. The greatest instability was depicted in the south section. Forecast soundings indicate a low- to mid-level cap breaking with heating this afternoon. The instability indicates some of the thunderstorms will have damaging wind and hail. The shear will be mainly uni- directional so the threat will be mainly straight-line wind although if the extreme instability does develop then a tornado is possible. The high-resolution models have a high spread with the timing of most intense convection. There was too much uncertainty with the timing to include thunderstorms in the terminal forecasts later in the forecast period. .EXTENDED AVIATION OUTLOOK...Scattered mainly afternoon and evening thunderstorms and associated restrictions will occur during the period. A few locations may have early morning stratus and fog. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. && SYNOPSIS...99 NEAR TERM...99 SHORT TERM...99 LONG TERM...99 AVIATION...99
Hazardous weather outlook, Jun 21, 10:30 PM EDT, 6 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 1030 PM EDT Fri Jun 21 2019 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 230230- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 1030 PM EDT Fri Jun 21 2019 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Thunderstorms are possible during the early morning and sunrise hours mainly in the western Midlands and northern Central Savannah River Area. Strong and gusty winds are possible however the potential for severe thunderstorms is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is the potential for severe thunderstorms during the afternoon and early evening on Saturday. The primary hazard will be damaging straight-line winds, but large hail could also occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 22, 4:36 AM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
436 AM EDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 AM TSTM WND DMG 1 ESE SILVERSTREET 34.21N 81.70W
06/22/2019 NEWBERRY SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED TREES DOWN SC34 AND
SC121.
&&
RJLLocal storm report, Jun 22, 4:42 AM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
442 AM EDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 AM TSTM WND DMG SAINT ANDREWS 34.04N 81.10W
06/22/2019 RICHLAND SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED TREES DOWN NUNAMAKER
RD AND BROAD RIVER RD.
&&
RJLLocal storm report, Jun 22, 4:55 AM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
455 AM EDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 AM TSTM WND DMG 4 WNW LIVINGSTON 33.57N 81.19W
06/22/2019 ORANGEBURG SC PUBLIC
HIGHWAY PATROL REPORTED TREES DOWN NINETY
SIX RD AND EUGENE ST.
&&
RJLLocal storm report, Jun 22, 5:06 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
506 AM EDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 AM TSTM WND DMG 6 ESE CAYCE 33.92N 80.96W
06/22/2019 RICHLAND SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED TREES DOWN BLUFF RD
AND JOHN MARK DIAL RD.
&&
RJLLocal storm report, Jun 22, 5:07 AM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
507 AM EDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM TSTM WND DMG 2 SW GIRARD 33.02N 81.74W
06/22/2019 BURKE GA 911 CALL CENTER
TREE REPORTED DOWN ON MILLHOUSE ROAD BETWEEN
SARDIS AND GIRARD. TIME ESTIMATED BASED ON
RADAR.
&&
JAQLocal storm report, Jun 22, 5:10 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
510 AM EDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 AM TSTM WND DMG 9 ESE VIDETTE 32.97N 82.13W
06/22/2019 BURKE GA 911 CALL CENTER
POWERLINE DOWN IN THE 5500 BLOCK OF HIGHWAY
56 SOUTH. TIME ESTIMATED BASED ON RADAR.
&&
JAQThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 2:26 AM EDT | Special Weather Statement | CAE | McCormick | 19 min |
| Jun 22, 2:42 AM EDT | Severe Thunderstorm Warning | CAE | McCormick | 48 min |
| Jun 22, 3:14 AM EDT | Severe Thunderstorm Warning | CAE | Edgefield, Newberry, Saluda | 61 min |
| Jun 22, 3:44 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Fairfield, Lexington | 61 min |
| Jun 22, 3:58 AM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Fairfield, Kershaw, Lancaster, Richland | 62 min |
| Jun 22, 4:05 AM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Calhoun, Orangeburg | 55 min |
| Jun 22, 4:22 AM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Chesterfield, Clarendon, Kershaw, Lancaster, Lee and 1 more | 53 min |
| Jun 22, 4:37 AM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Calhoun, Clarendon, Orangeburg | 53 min |
| Jun 22, 4:04 PM EDT | Special Weather Statement | CAE | McCormick | 41 min |
| Jun 22, 4:07 PM EDT | Special Weather Statement | CAE | Lancaster | 23 min |
| Jun 22, 4:23 PM EDT | Special Weather Statement | CAE | Fairfield, Lancaster | 52 min |
| Jun 22, 4:23 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 52 min |
| Jun 22, 4:32 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster, Newberry | 43 min |
| Jun 22, 4:34 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 41 min |
| Jun 22, 5:15 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 45 min |
| Jun 22, 5:22 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lexington, Richland | 38 min |
| Jun 22, 5:25 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 35 min |
| Jun 22, 5:48 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Kershaw, Lee, Richland, Sumter | 42 min |
| Jun 22, 6:15 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Sumter | 60 min |
| Jun 22, 6:31 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Orangeburg, Richland, Sumter | 44 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.